Alert archive / Montana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 17, NWS Great Falls, MT

June 3, 2014Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 3, 2014, 2:29 PM MDT for Fergus County, Montana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2014, 2:29 PM MDT (20:29 UTC)
Expired
Jun 3, 2014, 3:15 PM MDT
In force
46 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Fergus County, MT

The radar

The Billings radar (KBLX), 164 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2014-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2014-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 11:45 AM MDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 3, 11:45 AM MDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1145 AM MDT Tue Jun 3 2014

AVIATION SECTION UPDATED

.UPDATE...
Some minor adjustments to the forecast this morning. Raised POP
across eastern portions of Central Montana as afternoon convective
activity looks best there. Sky cover is also a concern as it is
related to high temperatures, but did not make changes as there
should be a clearing move across Central Montana around mid-day.

&&

.AVIATION...
UPDATED 1745Z.
Shortwave trof currently lifting thru western half of MT is
generating scattered -SHRA from KCTB southeastward to KLWT, with
precipitation area moving ENE.  Satellite imagery shows mostly clear
skies over southwest MT behind the precip.  Expect the clear slot to
move into central MT this aftn, which should help destabilize the
atmosphere for another round of -SHRA and -TSRA starting around
20Z.  Some of these storms, mainly east of KGTF, could be strong to
severe with gusty outflow winds and hail. This second round should
move into ern MT by 00Z, with steadily decreasing cloud cover at all
local TAF sites going into this evening.  Winds generally light
across the region this aftn, but local gusts of 30-35 kts possible
near any strong storms.
Waranauskas

&&

.PREV DISCUSSION...
/ISSUED 535 AM MDT Tue Jun 3 2014/
Today through Thursday...Increasing diffluent southwest flow
aloft today as an upper trof approaches western Montana. The
airmass will become unstable by late morning with thunderstorms
developing over southwest Montana and then spreading north and
east during the afternoon. The area with the greatest threat of
thunderstorms will be Judith Basin, Fergus, Chouteau, Hill, and
Blaine counties. Afternoon CAPE for these counties approaches
2000 J/kg and LIs are -4 to -5. Additionally, an east surface
wind will advect moisture and higher dew points into the area. The
big limiting factor as to whether any of storms becomes severe
would be a lack of significant shear. Bulk shear magnitudes in the
0-6km AGL realm are generally less than 35 knots. Though an
isolated severe storm cannot be ruled out, the main threat from
these storms will likely be gusty winds and small hail. Convective
activity should decrease after midnight as the trof axis pushes
through. Lingering low level moisture and instability Wednesday
will allow for isolated afternoon thunderstorms. Conditions dry
out Wednesday night as westerly flow aloft pushes across the area.
Short wave energy and an associated surface cold front will move
across the area Thursday. Instability resulting from these features
will allow isolated afternoon thunderstorms to develop. Temperatures
will remain above seasonal averages today and Wednesday but drop
below seasonal averages Thursday in the wake of the cold frontal
passage.

Thursday night through Tuesday...The overall upper level pattern
late this week into early next week continues to feature an active
westerly flow aloft with several shortwave disturbances moving east
along the US/Canadian border. A broad trough in the upper levels
lingers over the Northern Rockies and MT Friday and Saturday while
surface high pressure shifting east into the Northern Plains States
brings a return flow from the east at the surface. This will result
in diurnal convection both days with somewhat better coverage on
Friday. Wind shear and upper level forcing looks relatively weak,
resulting in mainly terrain based convection and better chances over
the mtns. Models have come into slightly better agreement for the
next stronger wave to move into the region late this weekend/early
next week, tracking is farther north and delaying its arrival until
Sunday night or Monday with a period of mostly dry conditions
expected now on Sunday. Next trough drops into the region from the
NW Mon/Tuesday for increasing chances for precip and cooler temps.
Hoenisch

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  74  47  75  45 /  50  40  20  10
CTB  72  45  72  42 /  40  40  20  10
HLN  77  48  78  48 /  60  40  20  10
BZN  75  43  74  42 /  50  40  30  10
WEY  70  34  69  33 /  60  40  20  10
DLN  73  44  74  43 /  60  40  20  10
HVR  78  47  77  45 /  70  60  40  10
LWT  72  46  71  45 /  60  60  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov

In the hours before

Local storm report, Jun 3, 10:27 AM MDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1027 AM MDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             13 SSW BIG SANDY        48.02N 110.23W
05/28/2014  M2.00 INCH       CHOUTEAU           MT   TRAINED SPOTTER

            REPORTED 2 INCH HAIL

&&

GUSTAFSON
Special weather statement, Jun 3, 1:27 PM MDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
127 PM MDT TUE JUN 3 2014

MTZ050-051-032015-
FERGUS MT-JUDITH BASIN MT-
127 PM MDT TUE JUN 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JUDITH BASIN AND
SOUTHWESTERN FERGUS COUNTIES UNTIL 215 PM MDT...

AT 124 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF HOBSON...OR 20 MILES
SOUTHEAST OF STANFORD...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HOBSON AND BUFFALO.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4708 10977 4683 10965 4678 11000 4698 11009
TIME...MOT...LOC 1927Z 250DEG 10KT 4693 10992

WARANAUSKAS
Special weather statement, Jun 3, 1:47 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
147 PM MDT TUE JUN 3 2014

MTZ011-047-032030-
BLAINE MT-HILL MT-
147 PM MDT TUE JUN 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HILL AND WESTERN BLAINE
COUNTIES UNTIL 230 PM MDT...

AT 145 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF HAVRE...MOVING NORTHEAST AT 25
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   CHINOOK...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4886 10947 4875 10920 4864 10904 4838 10935
      4840 10955 4860 10969
TIME...MOT...LOC 1947Z 240DEG 21KT 4853 10947

UTTECH
Local storm report, Jun 3, 1:52 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
152 PM MDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             5 SW WINDHAM            47.04N 110.22W
06/03/2014  E0.50 INCH       JUDITH BASIN       MT   TRAINED SPOTTER

1225 PM     HEAVY RAIN       5 SW WINDHAM            47.04N 110.22W
06/03/2014  M0.62 INCH       JUDITH BASIN       MT   TRAINED SPOTTER

&&

MPJ
Special weather statement, Jun 3, 2:26 PM MDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
226 PM MDT TUE JUN 3 2014

MTZ011-047-032100-
BLAINE MT-HILL MT-
226 PM MDT TUE JUN 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HILL AND
NORTHWESTERN BLAINE COUNTIES UNTIL 300 PM MDT...

AT 223 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF CHINOOK...MOVING NORTH AT
35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHWESTERN BLAINE COUNTY...
  RURAL NORTHEASTERN HILL COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4887 10914 4861 10937 4862 10967 4890 10962
      4899 10953 4899 10922
TIME...MOT...LOC 2027Z 192DEG 30KT 4873 10946

UTTECH

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 6:34 PM MDTSpecial Weather StatementTFXBlaine41 min
Jun 3, 1:27 PM MDTSpecial Weather StatementTFXJudith Basin48 min
Jun 3, 1:33 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin42 min
Jun 3, 1:47 PM MDTSpecial Weather StatementTFXBlaine43 min
Jun 3, 2:07 PM MDTSevere Thunderstorm WarningTFXFergus38 min
Jun 3, 2:26 PM MDTSpecial Weather StatementTFXBlaine34 min
Jun 3, 3:01 PM MDTSpecial Weather StatementTFXFergus29 min
Jun 3, 3:05 PM MDTSevere Thunderstorm WarningTFXFergus40 min
Jun 3, 3:06 PM MDTSpecial Weather StatementTFXFergus39 min
Jun 3, 3:43 PM MDTSevere Thunderstorm WarningTFXFergus47 min

Nearby

Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.